I started birth control about 2 months ago (I am almost done my second pack) so I hope this has something to do with my problem. I am supposed to get my period soon, but recently, when I wipe myself, there are dark chunks on the toilet paper--like a brown/red color. However, 3 days ago I started taking Metronidazole Vaginal Gel because I suspected I had a UTI. I have had one before and the symptoms were the same and I had one a refill on this gel prescription left, so I figured I'd just take it. But I'm worried, I've never seen these chunks before!
Welcome to ehealthforum,
Having occasional chunks/tissues in menstrual bleeding is considered to be normal. These consist of the endometrial tissues being sloughed off from the uterus coming out with bleeding. The dark bleeding could also be indicative of breakthrough bleeding (a common side effect of hormonal birth control use). Consider visiting your gynecologist for thorough examination, urine test and tests done on the discharge to rule out chances of infection. Get started on treatment as indicated. If you are sexually active, get your partner also treated simultaneously to prevent chances of re-infection. Drink plenty of water. Avoid vaginal douching, use of harsh soap or perfumes in the area. Use loose cotton undergarments and avoid tight fitting clothes. Avoid having unprotected intercourse while both of you are on treatment course.
"Ask a Doctor" questions are answered by certified physicians and other medical professionals.
For more information about experts participating in the "Ask a Doctor" Network, please visit our
medical experts page.
You may also visit our Vaginal and Uterus Health , for moderated patient to patient support and information.
The information provided on eHealth Forum is designed to improve, not replace, the relationship between a patient and his/her own physician.
Personal consultation(s) with a qualified medical professional is the proper means for diagnosing any medical condition.